Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 2, NWS El Paso, TX

February 18, 20148 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Feb 18, 2014, 3:04 PM MST for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 19, 2014, 1:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2014, 3:04 PM MST (22:04 UTC)
In effect from
Feb 19, 2014, 1:00 PM MST
Expired
Feb 19, 2014, 8:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3669 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WWUS84 KEPZ 182204
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
304 PM MST TUE FEB 18 2014

...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON THROUGH EARLY
WEDNESDAY EVENING...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHERN NEW MEXICO
ON WEDNESDAY AFTERNOON AND HELP MIX STRONG WINDS OF 20 TO 30 MPH
DOWN TO THE SURFACE. MINIMUM RELATIVE HUMIDITIES WILL BE FALLING
INTO THE 5 TO 15 PERCENT RANGE ACROSS ALL OF SOUTHERN NEW MEXICO
AND FAR WEST TEXAS TO CREATE CRITICAL FIRE WEATHER CONDITIONS.
WINDS WILL SUBSIDE SOON AFTER SUNSET...BUT OUR DRY CONDITIONS
WILL CONTINUE.

NMZ110>113-TXZ055-056-191500-
/O.UPG.KEPZ.FW.A.0002.140219T1800Z-140220T0300Z/
/O.NEW.KEPZ.FW.W.0002.140219T2000Z-140220T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
304 PM MST TUE FEB 18 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MST WEDNESDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055...056...
110...111...112 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM
MST WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

*  EVENT: FIRE WEATHER WARNING...ZONE 110 GILA REGION. FIRE
   WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS. FIRE WEATHER
   ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY.
   FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS. FIRE
   WEATHER ZONE 055 EL PASO...FIRE WEATHER ZONE 056 HUDSPETH.

* TIMING: 11 AM MST TO 8 PM MST WEDNESDAY.

* WIND: WEST-SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY: 5 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

TRIPOLI
2 follow-up statements
668 
WWUS84 KEPZ 191327
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
627 AM MST WED FEB 19 2014

...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON THROUGH EARLY
WEDNESDAY EVENING...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHERN NEW MEXICO
TODAY AND HELP MIX STRONG WINDS OF 20 TO 30 MPH DOWN TO THE
SURFACE. MINIMUM RELATIVE HUMIDITIES OF 5 TO 15 PERCENT ARE EXPECTED
ACROSS ALL OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS. THIS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL SUBSIDE SOON
AFTER SUNSET...BUT OUR DRY CONDITIONS WILL CONTINUE.

NMZ110>113-TXZ055-056-200300-
/O.CON.KEPZ.FW.W.0002.140219T2000Z-140220T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
627 AM MST WED FEB 19 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 055...056...110...111...112 AND 113...

* EVENT: RED FLAG WARNING...ZONE 110 GILA REGION. FIRE WEATHER
  ZONE 111 SOUTHWEST DESERTS AND LOWLANDS. FIRE WEATHER ZONE 112
  SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY. FIRE
  WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS. FIRE WEATHER
  ZONE 055 EL PASO...FIRE WEATHER ZONE 056 HUDSPETH.

* TIMING: 11 AM MST TO 8 PM MST WEDNESDAY.

* WIND: WEST-SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 
  MPH.

* HUMIDITY: 5 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

TRIPOLI
442 
WWUS84 KEPZ 200304
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
804 PM MST WED FEB 19 2014


NMZ110>113-TXZ055-056-200415-
/O.EXP.KEPZ.FW.W.0002.000000T0000Z-140220T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
804 PM MST WED FEB 19 2014

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 055...056...110...111...112 AND 113...

WINDS HAVE DECREASED UNDER 20 MPH ACROSS MOST OF THE
AREA...HOWEVER SOME LOCATIONS ON THE EAST SIDE OF AREA MOUNTAINS MAY
CONTINUE TO SEE NEAR CRITICAL CONDITIONS THROUGH MIDNIGHT.

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 18, 3:48 AM MST, 11 hours 16 minutes earlier.

Area forecast discussion, Feb 18, 3:48 AM MST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
348 AM MST TUE FEB 18 2014

.SYNOPSIS...
CONTINUED WEST AND THEN NORTHWEST FLOW ALOFT MEANS NOT A CHANCE OF
RAIN IN SIGHT FOR THE BORDERLAND THROUGH AT LEAST THE MID PORTION OF
NEXT WEEK. WEAK DISTURBANCES WILL MOVE THROUGH THE FLOW TONIGHT AND
WEDNESDAY. THIS WILL MEAN SOME BREEZES THIS AFTERNOON...WITH
STRONGER WINDS AND PATCHY BLOWING DUST ON WEDNESDAY. TEMPERATURES
WILL REMAIN WELL ABOVE NORMAL WITH NEAR RECORD WARMTH. A COOL FRONT
WILL MOVE IN THURSDAY WITH COOLING OF 15 TO 20 DEGREES FROM
WEDNESDAY. HOWEVER THIS STILL MEANS HIGH TEMPERATURES NEAR NORMAL.
TEMPERATURES WILL WARM BACK TO WELL ABOVE NORMAL FOR THE WEEKEND.

&&

.DISCUSSION...
SOME WARM AND WINDY WEATHER LEFT IN THE SHORT TERM AS THE MAIN UPPER
FLOW REMAINS ZONAL. WEAK LEE SIDE TROUGHING THIS AFTERNOON WILL LEAD
TO SOME BREEZES. SKIES SHOULD BE SUNNY/MOSTLY SUNNY AS PATCH OF
CIRRUS OVERHEAD HAS ALMOST DISSIPATED. GFS HIGH LEVEL RH FIELDS AND
WRF SIM CLOUDS BOTH SHOW BIT THICKER EDGE OF HIGH CLOUDS ENTERING
FAR WEST CWA MID AFTERNOON AND CLOUDING OVER MUCH OF THE AREA BY
EARLY EVENING AHEAD OF A WEAK DISTURBANCE. STRONGER DISTURBANCE WILL
MOVE OVER WEDNESDAY AFTERNOON...PRODUCING A STRONGER LEE SIDE TROUGH
AND HENCE GUSTY WEST WINDS. RIGHT NOW IT LOOKS LIKE WINDS WILL
REMAIN JUST BELOW ADVISORY CRITERIA AS DISTURBANCE A BIT TOO SLOW
AND HIGH OVERCAST LIKELY WILL CUT DOWN ON MIXING HEIGHTS. PATTERN
WILL LIKELY PRODUCE CRITICAL FIRE CONDITIONS FOR MUCH OF THE AREA.
TEMPS BOTH TODAY/WED APPROACHING RECORD LEVELS. DISTURBANCE WILL
ALSO BRING A PACIFIC COOL FRONT THROUGH WEDNESDAY NIGHT...ALLOWING
MOST WINDS TO DIMINISH. EAST SLOPES OF MOUNTAINS LIKELY WILL SEE
GUSTY WINDS CONTINUING INTO THUR MORNING. MAIN UPPER TROUGH EJECTING
THESE DISTURBANCES WILL PASS THROUGH NORTHERN NEW MEXICO LATE WED
NIGHT AND THUR MORNING AND HELP PUS CONTINENTAL COLD FRONT DOWN OVER
THE AREA THROUGHOUT THURSDAY. COMBINATION OF THE PACIFIC AND THEN
NORTHERN CONTINENTAL AIRMASS MOVING IN WILL COOL TEMPS SIGNIFICANTLY
ON THURSDAY...PERHAPS 15-20 DEGREES. HOWEVER THIS SHOULD STILL LEAVE
HIGHS NEAR NORMAL.

FRIDAY THROUGH THE WEEKEND...FAIRLY SIGNIFICANT CHANGE IN THE UPPER
PATTEN BEGINS AS UPPER LOWS OVER THE BERING SEA AND HUDSON BAY
INTENSIFY...RESULTING IN STRONG AMPLIFICATION OF RIDGE OVER THE
EASTERN PACIFIC UP AS FAR NORTH AS THE ARCTIC OCEAN/BEAUFORT SEA.
TEMPERATURES WILL WARM BACK UP WELL ABOVE NORMAL WITH PLENTY OF
SUNSHINE AND LITTLE CHANCE OF RAIN. BOTH GFS/ECMWF SHOW THE BERING
SEA LOW DIGGING DOWN INTO THE GULF OF ALASKA/EASTERN PACIFIC AND
STRENGTHENING THE BLOCKING PATTERN THROUGH THE END OF MODEL RUNS
(NEXT THURSDAY). THIS IS VERY SIMILAR TO OUR PATTERN IN JANUARY
WHICH LED TO STRETCHES OF ABOVE NORMAL TEMPERATURE DAYS FOLLOWED BY
A BACK DOOR COOL FRONT EVERY 3 OR 4 DAYS...BRIEFLY COOLING
TEMPERATURES BELOW NORMAL.

&&

.AVIATION...VALID 18/12Z-19/12Z...
VFR EXPECTED THRU PERIOD. FEW PATCHES SCT/BKN250 DSIPTG AFT 15Z. AFT
22Z SPRDG IN FROM WEST...SCT/BKN200 LAYERS TO 330. SURFACE WINDS
INCREASING AFT 18Z TO WEST 7-12 KTS WITH A FEW GUSTS TO 20 KTS.

&&

.FIRE WEATHER...
DRY WEST FLOW THROUGH THURSDAY WILL SEND SEVERAL WEAK UPPER TROUGHS
ACROSS THE FIRE ZONES...WITH PERIODS OF HIGH CLOUDS BUT LITTLE ELSE.
ONE SUCH TROUGH MOVES ACROSS ARIZONA AND NEW MEXICO TONIGHT WITH
HIGH CLOUDS AND SOME AFTERNOON BREEZES. A BIT STRONGER TROUGH MOVES
THROUGH WEDNESDAY...DEVELOPING GUSTY AFTERNOON WINDS OF 20-30 MPH
WITH SOME BLOWING DUST. FIRE CONDITIONS WILL LIKELY REACH CRITICAL
DUE TO VERY LOW RH'S ALONG WITH THE WINDS. TEMPERATURES WILL REMAIN
WELL ABOVE NORMAL TODAY AND WEDNESDAY BUT COOL TO NEAR NORMAL
THURSDAY AS A PACIFIC COOL FRONT PUSHES THROUGH.

FRIDAY THROUGH THE WEEKEND LOOKS TO REMAIN DRY AS UPPER FLOW BECOMES
MORE NORTHWEST. TEMPERATURES WILL WARM BACK TO WELL ABOVE NORMAL.
HAINES INDICES WILL BE MOSTLY 3 OR 4 THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  52  79  50  66 /   0   0   0   0   0
SIERRA BLANCA           75  43  80  42  68 /   0   0   0   0   0
LAS CRUCES              77  46  79  44  66 /   0   0   0   0   0
ALAMOGORDO              74  45  77  43  64 /   0   0   0   0   0
CLOUDCROFT              58  36  59  30  43 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   75  44  74  41  65 /   0   0   0   0   0
SILVER CITY             70  43  69  39  56 /   0   0   0   0   0
DEMING                  77  41  77  40  67 /   0   0   0   0   0
LORDSBURG               75  41  77  40  66 /   0   0   0   0   0
WEST EL PASO METRO      78  52  80  47  66 /   0   0   0   0   0
DELL CITY               78  42  80  38  68 /   0   0   0   0   0
FORT HANCOCK            81  45  81  42  71 /   0   0   0   0   0
LOMA LINDA              73  47  72  41  61 /   0   0   0   0   0
FABENS                  78  46  81  43  65 /   0   0   0   0   0
SANTA TERESA            77  48  79  45  67 /   0   0   0   0   0
WHITE SANDS HQ          76  50  78  46  65 /   0   0   0   0   0
JORNADA RANGE           76  33  78  30  66 /   0   0   0   0   0
HATCH                   74  38  77  34  63 /   0   0   0   0   0
COLUMBUS                79  41  80  44  67 /   0   0   0   0   0
OROGRANDE               77  43  79  41  69 /   0   0   0   0   0
MAYHILL                 62  40  67  38  55 /   0   0   0   0   0
MESCALERO               60  38  61  33  55 /   0   0   0   0   0
TIMBERON                59  36  63  30  53 /   0   0   0   0   0
WINSTON                 70  38  68  33  59 /   0   0   0   0   0
HILLSBORO               75  44  72  39  62 /   0   0   0   0   0
SPACEPORT               72  41  77  36  62 /   0   0   0   0   0
LAKE ROBERTS            67  36  68  33  58 /   0   0   0   0   0
HURLEY                  72  41  71  37  59 /   0   0   0   0   0
CLIFF                   74  26  72  25  59 /   0   0   0   0   0
MULE CREEK              72  25  71  22  58 /   0   0   0   0   0
FAYWOOD                 73  41  70  37  61 /   0   0   0   0   0
ANIMAS                  77  42  77  40  67 /   0   0   0   0   0
HACHITA                 77  41  79  40  67 /   0   0   0   0   0
ANTELOPE WELLS          80  44  77  42  68 /   0   0   0   0   0
CLOVERDALE              75  46  73  40  63 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR NMZ111>113.

TX...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Feb 18, 11:43 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1143 AM MST TUE FEB 18 2014

NMZ401>417-TXZ418>424-191845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1143 AM MST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WESTERLY
WINDS OF 20 TO 30 MPH ARE ANTICIPATED FOR WEDNESDAY. WITH MILDLY
WARM TEMPERATURES HELPING TO FACILITATE SURFACE MIXING...SOME
DUST MAY GET LOFTED ACROSS THE DESERTS. DUST IS NOT EXPECTED TO
BECOME DENSE SO MOST LOCATIONS WILL REMAIN ABOVE 10 MILES
VISIBILITY. HOWEVER SOME LOCAL AREAS...ADJACENT TO OPEN AND LOSE
GROUND DUE TO CONSTRUCTION OR AGRICULTURE MAY SEE BLOWING DUST
THAT WOULD REDUCE VISIBILITIES AND MAKE TRAVEL HAZARDOUS. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

Nearby

Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.